Journal Article

Isoniazid Toxicity in Health Care Workers

Rhonda L. Stuart, Jill Wilson and M. Lindsay Grayson

in Clinical Infectious Diseases

Published on behalf of Infectious Diseases Society of America

Volume 28, issue 4, pages 895-897
Published in print April 1999 | ISSN: 1058-4838
Published online April 1999 | e-ISSN: 1537-6591 | DOI: http://dx.doi.org/10.1086/515221
Isoniazid Toxicity in Health Care Workers

More Like This

Show all results sharing these subjects:

  • Infectious Diseases
  • Immunology
  • Public Health and Epidemiology
  • Microbiology

GO

Show Summary Details

Preview

The toxicity of isoniazid chemoprophylaxis was assessed in 83 health care workers (HCWs) receiving a 6-month course, in whom clinical toxicity and liver function were monitored. Thirty-four HCWs (41%) developed an adverse event; in 26 (76%), toxicity was sufficiently severe to require cessation of treatment. Of the total, liver function test abnormalities (serum alanine transaminase levels more than two times normal) were evident in 14 subjects, with 8 requiring cessation of therapy. Other symptoms reported included malaise, nausea with associated anorexia, arthralgia, and rash. Mean time to development of symptoms was 3 weeks (range, 0.5–6 weeks), with the mean age of those with toxicity not differing significantly from those without (38 vs. 39 years). The high rate of toxicity seen in this study is sufficiently notable that we advocate the use of monthly liver function testing and frequent review in those receiving isoniazid prophylactic therapy.

Journal Article.  0 words. 

Subjects: Infectious Diseases ; Immunology ; Public Health and Epidemiology ; Microbiology

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.